Follow
Share

We've had several trying weeks lately. My mother had to have her upper teeth removed in 3 different surgeries, 2 within the past month, using caines instead of sedation and this last one has been very hard on her. She had her first known UTI about 8 weeks ago and has another now. We discovered she had the UTI because she started complaining of her heart racing, pounding loudly and her chest feeling "uncomfortable", so I called 911 and she spend 2 days and 1 night in the hospital. (Her heart is fine, but the attending physician made significant changes to her HBP meds.) The doctor gave her ciprofloxacin 500mg that I have to break in two and give her twice a day for the UTI. I forgot to give her one half last night and even though she got one this morning, it's been a difficult day. My mom is weak, trembling, confused, argumentative and then anxious and excessively apologetic. We really got into it a couple of days ago, but apologized to each other within the hour. We saw her neurologist yesterday and he didn't even want to discuss her progression because of the UTI. We see her MD on Monday, but by then she will be off the antibiotics. She just got into a panic because her phone rang and before I could get to her she'd answered it (probably from sleeping) and then started rambling about how she couldn't call back the lady who called her because dialing 85 didn't work. I asked her who told her to dial 85 and she said, the lady at 85, and well, round and round we went. It took 30 minutes to get her to calm down, but I think I finally got her to realize she was probably dreaming. She hasn't had many vivid dreams since going on quetiapine.


Is this what we can expect with UTI? I'm worried because she has fecal incontinence and obviously not keeping herself as clean as she claims she is.

I would make an appointment with a recommended urologist. UTI"s in the elderly
can be serious. You need to make sure she is checked frequently for urine and stool
incontinence and clean her well as needed. Staying on top of the infections is essential for the health of your mother, if you suspect your mother has an infection she will need to go to her doctor for a urine culture and the necessary meds will be prescribed. My mother has chronic UTI's and they land her in the hospital occasionally, but she never became septic thank God. I try to stay on top of things and get treatment early. She gets bladder washes every week and if her urine becomes cloudy the urologist obtains a urine sample and sends it off to the lab. Antibiotics by mouth or IV usually ordered. Early treatment is necessary, otherwise elders become more confused, irritable, more incontinent, hallucinating, tired, vital signs such as blood pressure and pulse may be affected, dehydration might be a problem, high fever and many other ailments. Make sure her depends are changed frequently. I hope this post helps you.
Helpful Answer (0)
Reply to earlybird
Report

When you see the MD, ask him to have a look in her mouth. It's only ten days since the surgery so it must be worth checking over the site.

Glad she's feeling better than she was, anyway :)
Helpful Answer (0)
Reply to Countrymouse
Report
kirahfaye Jul 1, 2019
We did, and there's nothing "wrong". It hurts like crazy, but there's no inflammation or unusual swelling. Not what she wanted to hear and there isn't much we can do about it, but I'm calling the dentist tomorrow to see how soon we can schedule an appt to have the mold made.
(0)
Report
As an update, I talked to one of the PAs this morning and she was fine with finishing off the anti-biotic because at this point there's no way of knowing if the reactions were from the medication or the UTI. She sees her MD tomorrow afternoon and we'll go from there. She's been in a much better mood and seems stronger today, although she got herself worked up over not knowing where her phone was and wore herself out (she'd given it to me yesterday).

One thing that I find odd is she's a bit of a clothing hoarder (still wears clothes from when she was 30+lb heavier and pins them.....) but today she pulled about 10 items out of her closet and gave to me to do with as I wanted (mainly - toss, but not telling her that).
Helpful Answer (0)
Reply to kirahfaye
Report

I didn't answer your initial question. Yes, UTIs can be very bad in the elderly. The person can become septic and die.

Elderly tend not to drink enough water. They also don't "void" completely. Then there is the incontinence and using Depends. What needs to be done is a culture taken to determine the best antibiotic to use. This is usually done thru an IV if UTI is serious. Don't think just pills always work. When my Mom was in the hospital, they catherized her to get all the urine out of her bladder. She was put on n IV forva couple of days. Probiotic because antibiotics cause yeast infections and cranberry tablets. The probiotic and cranberry tablet was continuedat her LTC facility. This was Oct 2016, she passed Sept, 2017. In that time, she never had another UTI.
Helpful Answer (3)
Reply to JoAnn29
Report
kirahfaye Jun 30, 2019
One good thing - my mom drinks water like no tomorrow. Flavored, but no salt or sugars.
(1)
Report
I'm glad you're seeing your mother's MD tomorrow. If she gets any worse meanwhile I wouldn't wait, I'd take her to the ER.

The trouble is, this is such a complicated situation.

When were the last dental extractions?
What adjustments were made to her BP meds, and has she been checked up on since?
When was the most recent course of Cipro started? - if it ends by tomorrow, and you gave the missed dose as soon as you realised, the gap shouldn't have caused a serious problem; but there may be another infection that it can't handle.
It kind of makes sense that the neurologist doesn't want to assess her until the u.t.i. is out of the way; but unfortunately there are other things to be ruled out as well and they can't necessarily wait.

Get a calendar and a piece of paper and write down a complete timeline of what happened, when, and what treatments are supposed to be dealing with what. Give it to your MD and ask for a full review.

UTIs can have very dramatic effects that seem out of all proportion, but that doesn't mean there isn't a load of other things going on at the same time. Don't make any assumptions.

Meanwhile, given that your poor mother is far from herself right now whatever is going on, don't rely on her to see to her own hygiene - it's not fair. Now is not the time to argue with her about it, just be cheerful and matter of fact and get the job done.
Helpful Answer (0)
Reply to Countrymouse
Report
kirahfaye Jun 30, 2019
Most of this has happened over the past few weeks. She had her first extractions around Oct of last year and got a temp partial because she had no dental insurance and we needed to change that for this year. Then she pushed back against it and ended up having 3 gum infections between January and May, so the dentist finally gave her an ultimatum. She had the remaining 2 surgeries under local this month, 2 weeks apart - the last one being the 20th. She's had a bad time of it with the last one, but that could be because she now has no uppers and can't chew at all (I had to cull her "stash" of anything that could cause pain).
(0)
Report
She eats Chobani for breakfast just about every day. The PA said that should be okay, but perhaps it's too much dairy for her now. We will see her actual MD tomorrow so I'll verify that.
Helpful Answer (0)
Reply to kirahfaye
Report

Juice is not recommended and she may not like pure cranberry. He pill is a good choice.Each antibiotic works different. You really need a culture to make sure which one works. Mom was given a probiotic while on an antibiotic and continued afterwards. She was sensitive to pennicilan and given an antibiotic with it. She did a 180.
Helpful Answer (0)
Reply to JoAnn29
Report

Kirahfaye,
The antibiotic Ciprofloxacin can cause adverse reactions in the elderly.
"Commonly seen adverse reactions include tendinitis, tendon rupture, arthralgia, myalgia, peripheral neuropathy, and central nervous system effects (hallucinations, anxiety, depression, insomnia, severe headaches, and confusion). These reactions can occur within hours to weeks after starting CIPRO XR."
Helpful Answer (1)
Reply to Sendhelp
Report
kirahfaye Jun 30, 2019
I just left a message with the MD's after hours for a call back asap.
(0)
Report
If you get cranberry juice, the the 100% juice. Not the cocktail, it has too much sugar. My mom developed behavioral problems with too much sugar.
Helpful Answer (2)
Reply to gladimhere
Report

kirahfaye, yes, urinary tract infections can cause the strangest symptoms in our elderly compared to much younger people.

Some elders become violent, hitting, punching, seeing people who aren't there, hearing noises that aren't there, the list goes on and on.

The day I heard that my Dad was seeing ants on the wall and in his food, I knew it was a UTI. And urgent care confirmed it. It took a few days for these "ants" to disappear after starting the antibodies.

Ask your Mom's primary doctor if it is ok to give Mom the AZO over-the-counter cranberry pill. Also cranberry juice works but only if it is not concentrated, but full strength is hard to swallow because of the strong taste.

My primary doctor told me to buy Activia yogurt and have one every couple of days. That seems to help, too. But check with your Mom's doctor first.
Helpful Answer (2)
Reply to freqflyer
Report

Ask a Question

Subscribe to
Our Newsletter